Friday, 20 July, 2018
Logo
Print

Common birth control drug may up risk of HIV

Published on: 6:48 pm - Saturday | January 6, 2018

Currentnews.com.bd

 

Taking a popular injectable contraceptive drug is likely to increase the risk of developing HIV infection by 40 per cent, claims a study.

 

The contraceptive depot-medroxyprogesterone acetate (DMPA) is an injectables birth control shot that works by releasing the hormone progestin into the body which prevents the ovaries from releasing eggs and thickens the mucous layer around the cervix to block sperm from getting through.

 

In the study, researchers from the University of Cape Town in South Africa, examined animal, cell and biochemical research on the form of progestin used in DMPA — medroxprogesterone acetate, or MPA.

 

Their analysis, published in the journal Endocrine Reviews, revealed that MPA acts differently than other forms of progestin used in contraceptives.

 

MPA behaves like the stress hormone cortisol in the cells of the genital tract that can come in contact with HIV. Other reasons include decreased immune function and the protective barrier function of the female genital tract, said lead author, Janet P.

Hapgood, Professor at the varsity 

“Studying the biology of MPA helps us understand what may be driving the increased rate of HIV infection seen in human research,” she said.

 

“Increasing availability of contraceptives that use a different form of the female hormone progestin than the one found in DMPA could help reduce the risk of HIV transmission,” Hapgood added.

 

In 2016, there were 36.7 million people worldwide were living with HIV, according to UNAIDS — Joint United Nations Programme on HIV/AIDS. AIDS is the most advanced stage of HIV infection.

 

In 2015, India had approved the use of DMPA and recommended its inclusion in the national family planning programme and administered free of cost once every three months, usually on the upper arm or the buttocks.

 

Previously, the use of DMPA have been associated with many health problems in women including menstrual irregularity, demineralisation of bones, abdominal bloating and discomfort, mood changes, decreased sex drive, etc.

 

Source: IANS

Social Media Auto Publish Powered By : XYZScripts.com

TOP